Alert archive / Arizona / Flash Flood Warnings in 2010

Flash Flood Warning 40, NWS Tucson, AZ

August 17, 2010Pima County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 17, 2010, 12:50 PM MST for Pima County, Arizona. It was in force for 115 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 17, 2010, 12:50 PM MST (19:50 UTC)
Expired
Aug 17, 2010, 2:45 PM MST
In force
115 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 142 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 2:30 PM MSTFLASH FLOODWhy, AZMOTORISTS REPORTED ALL WASHES FLOWING IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 100 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 7.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2010-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1003 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2010-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1003 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
1847 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

651 
WGUS55 KTWC 171950
FFWTWC
AZC019-172145-
/O.NEW.KTWC.FF.W.0040.100817T1950Z-100817T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
1250 PM MST TUE AUG 17 2010

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 245 PM MST

* AT 1238 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  A CLUSTER OF STRONG THUNDERSTORMS PRODUCING VERY HEAVY RAIN JUST   
  EAST OF WHY...OR 45 MILES NORTHWEST OF SELLS...MOVING WEST AT 5    
  MPH. RADAR INDICATES THAT RAIN IS FALLING AT THE RATE OF 2 INCHES 
  PER HOUR WITH THIS INTENSE THUNDERSTORM CLUSTER.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KUAKATCH...GUNSIGHT AND WHY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3251 11272 3251 11240 3206 11257 3205 11292

$$
PYTLAK
2 follow-up statements
807 
WGUS75 KTWC 172032
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
132 PM MST TUE AUG 17 2010

AZC019-172145-
/O.CON.KTWC.FF.W.0040.000000T0000Z-100817T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
132 PM MST TUE AUG 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR WEST
CENTRAL PIMA COUNTY...

AT 124 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM PRODUCING VERY HEAVY RAIN. THIS STORM 
WAS LOCATED NEAR AJO...MOVING WEST AT 15 MPH.

THIS STORM HAS HAD A HISTORY OF PRODUCING VERY HEAVY RAINFALL IN THE 
MOUNTAINS BETWEEN HICKIWAN AND WHY...PERHAPS AS MUCH AS 2 INCHES IN 
LESS THAN AN HOUR. RAPID RUNOFF IS LIKELY INTO SEVERAL WASHES EAST 
OF WHY...INCLUDING SIKORT CHUAPO WASH AND HICKIWAN WASH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF WILL CAUSE FLASH FLOODING OF SMALL CREEKS AND 
STREAMS AND NORMALLY DRY WASHES.

&&

LAT...LON 3251 11272 3251 11240 3206 11257 3205 11292

$$
PYTLAK
737 
WGUS75 KTWC 172119
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
219 PM MST TUE AUG 17 2010

AZC019-172145-
/O.CON.KTWC.FF.W.0040.000000T0000Z-100817T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-
219 PM MST TUE AUG 17 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 PM MST FOR WEST
CENTRAL PIMA COUNTY...

AT 212 PM MST...THE STRONGEST THUNDERSTORMS HAD MOVED SOUTH AND WEST 
OF THE WARNING AREA. HOWEVER...THE PUBLIC WAS REPORTING THAT MOST 
WASHES BETWEEN AJO AND WHY WERE FLOWING AND RISING AS A RESULT OF 
TORRENTIAL RAINS EARLIER THIS AFTERNOON. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD RELATED DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO 
CROSS WATER COVERED DIPS OR LOW WATER CROSSINGS. NEVER TRY TO CROSS 
A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING 
WATER MOVE UP TO HIGHER GROUND.

&&

LAT...LON 3251 11272 3251 11240 3206 11257 3205 11292

$$
PYTLAK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 9:55 AM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Aug 17, 9:55 AM MST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
955 AM MST TUE AUG 17 2010

.SYNOPSIS...A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK
CAN BE EXPECTED. SOME THUNDERSTORMS WILL PRODUCE HEAVY RAINFALL.
THEREAFTER...THUNDERSTORM ACTIVITY WILL DECREASE SOMEWHAT LATER IN
THE WEEK AS WEAK HIGH PRESSURE ALOFT REDEVELOPS OVER SOUTHERN
ARIZONA. DAYTIME HIGH TEMPERATURES WILL GENERALLY AVERAGE  A FEW
DEGREES ABOVE NORMAL DURING THE UPCOMING WEEK.

&&

.DISCUSSION...VERY MOIST ATMOSPHERE IN PLACE THIS MORNING ACROSS
SOUTHEAST ARIZONA WITH PRECIPITABLE WATER VALUES...USING VARIOUS
SOURCES...IN THE 1.70"-2" RANGE. DEBRIS CLOUDS THIS MORNING MUCH
LESS THAN WHAT WAS AROUND MONDAY MORNING WITH CLEAR SKIES OVER
PORTIONS OF GRAHAM/GREENLEE/SANTA CRUZ COUNTIES AND SOUTH ACROSS
NORTHEAST SONORA MEXICO. ALOFT THERE IS AN INVERTED TROF EXTENDING
FROM SOUTHERN ARIZONA THROUGH SONORA MEXICO WITH CENTER OF
CIRCULATION JUST SOUTH OF HERMOSILLO MOVING NNW. QUESTION THIS
MORNING IS...WILL THE LIFT ASSOCIATED WITH THE INVERTED TROUGH KEEP
THE DEBRIS CLOUDS AROUND LONGER WHERE THEY CURRENTLY ARE AT...THUS
DELAYING HEATING. HOWEVER AREAS THAT DO HAVE THE SUNSHINE WILL HEAT
UP NICELY WITH STORMS DEVELOPING THIS AFTERNOON. HEAVY RAIN MAIN
THREAT FROM STORMS TODAY AND ALTHOUGH THE AREA WIDE FLASH FLOOD
WATCH DIDN'T WORK OUT...AND I DON'T WANT TO CRY WOLF AGAIN...MIGHT
NEED ANOTHER ONE LATER THIS AFTERNOON INTO THIS EVENING...BUT WITH
LESS AREAL COVERAGE. STILL GOT SOME TIME TO THINK THIS THROUGH.

&&

.AVIATION...LEFTOVER BKN-OVC DEBRIS CLOUDINESS ABOVE 12K FT AGL WILL
CONTINUE THROUGH ABOUT 18Z. THEREAFTER...SCT-BKN CLOUDS WITH BASES
MAINLY 8-12K FT ARE EXPECTED THROUGH THE THE EVENING. EXPECT SCT
TSRA/SHRA TO DEVELOP MAINLY AFTER 19Z TUESDAY AND CONTINUING THROUGH
ABOUT 06Z WEDNESDAY. BRIEF WIND GUSTS TO 40 KTS AND MVFR
CEILINGS/VSBYS ARE EXPECTED WITH THE STRONGEST STORMS.
OTHERWISE...WINDS WILL BE MAINLY TERRAIN DRIVEN AND LESS THAN 10
KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Aug 17, 11:55 AM MST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1155 AM MST TUE AUG 17 2010

AZZ019-029>035-180700-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY-
1155 AM MST TUE AUG 17 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE DEVELOPING THIS AFTERNOON INTO THE EARLY
EVENING HOURS. SOME OF THE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING HEAVY RAIN WHICH MAY LEAD TO LOCALIZED FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE EXPECTED AGAIN WEDNESDAY WITH HEAVY RAIN AND GUSTY
WINDS POSSIBLE. AFTER A DOWNTURN IN THUNDERSTORM COVERAGE TOWARD THE
END OF THE WORK WEEK...AN UPTICK IN THUNDERSTORM ACTIVITY IS
FORESEEN NEXT WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 17, 12:27 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
1227 PM MST TUE AUG 17 2010

AZZ031-032-172015-
TOHONO OODHAM NATION AZ-WESTERN PIMA COUNTY AZ-
1227 PM MST TUE AUG 17 2010

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PIMA COUNTY UNTIL 115 PM
MST...

AT 1215 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A CLUSTER OF STRONG THUNDERSTORMS OVER THE WESTERN TOHONO OODHAM
NATION...EXTENDING FROM NORTH OF HICKIWAN TO NEAR GU VO...OR ABOUT
20 MILES EAST OF AJO...MOVING NORTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
VERY HEAVY RAIN OF 1 TO 2 INCHES IN A SHORT PERIOD OF TIME.

AREAS AFFECTED BY THIS STORM INCLUDE...WHY...GUNSIGHT...AND KUAKATCH.

THIS STORM MAY INTENSIFY. MONITOR LOCAL RADIO AND TV STATIONS...FOR
ADDITIONAL INFORMATION AND POSSIBLE WARNINGS.

LAT...LON 3208 11294 3251 11271 3252 11237 3199 11262
TIME...MOT...LOC 1924Z 125DEG 8KT 3235 11259

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 5:08 PM MSTAreal Flood AdvisoryTWCCochise82 min
Aug 16, 6:13 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 16, 6:56 PM MSTSpecial Weather StatementTWC64 min
Aug 17, 12:27 PM MSTSpecial Weather StatementTWC48 min
Aug 17, 1:09 PM MSTSevere Thunderstorm WarningTWCPima66 min
Aug 17, 1:19 PM MSTFlash Flood WarningTWCPima87 min
Aug 17, 2:12 PM MSTSpecial Weather StatementTWC48 min
Aug 17, 2:35 PM MSTSevere Thunderstorm WarningTWCPima25 min
Aug 17, 2:43 PM MSTFlash Flood WarningTWCPima2 hr
Aug 17, 2:57 PM MSTSpecial Weather StatementTWCGreenlee48 min
Aug 17, 3:57 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee63 min
Aug 17, 4:58 PM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr

Nearby

Flash Flood Warnings in Arizona, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.